Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 128, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 20, 2001, 7:07 PM CDT for Fayette County, Pickens County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 7:07 PM CDT (00:07 UTC)
- Expired
- May 20, 2001, 7:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Fayette County, AL, Pickens County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:20 PM CDT | Thunderstorm Wind 55 E | Fayette, AL | A thunderstorm moving from the southern portion of Fayette County northward downed trees and caused power outages. One tree fell onto a mobile home on the north side of the city of Fayette killing a 36-year-old man and injuring three other people in the mobil |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3650 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 210009 SVRBHM ALC057-107-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 707 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN ALABAMA NORTHERN PICKENS COUNTY IN ALABAMA * UNTIL 730 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF FAYETTE...MOVING NORTHEAST AT 20 MPH. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 20, 3:00 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SUN MAY 20 2001 125+KT JET PUSHING INTO THE N ROCKIES ON WEST SIDE OF TROUGH WILL AMPLIFY UPPER PATTERN THROUGH THE SHORT TERM. SOUTHERN BRANCH ANTICYCLONIC JET INTERACTING WILL AFOREMENTIONED DIGGING JET PRODUCES BROAD DIFFLUENCE ACROSS CWA THROUGH TUE. MODELS GENERALLY AGREE ON POSITION OF UPPER TROUGH BUT ETA SOLN FAVORED ATTM WITH RESPECT TO CUT-OFF LOW DEVELOPMENT N OHIO VLY 48-60HRS. SERIES OF 500 MID LEVEL SHORT WAVE TROUGHS TRAVERSE THE VICINITY THROUGH THE PERIOD. 1ST OF NOTE ON LATEST SATELLITE IMAGES IN NE AR. MAIN THRUST OF THIS ACTIVITY WILL STAY NORTH OF AL TN VLY REGION BUT MAY GRAZE N AL TONIGHT. LATEST RADAR LOOPS INDICATE TSTMS DEVELOPING IN N MS ALONG MOISTURE DISCONTINUITY WITH SLIGHTLY MORE STABLE CONDITIONS IN N AL ATTM. 2ND SHORT WAVE DEVELOPS INTO N AR BY 06Z WITH VORT AXIS NEAR MSL BY 12Z. ETA/AVN HAVE DIFFERENCES IN THESE FEATURES AS EXPECTED. 3RD..AND LAST BUT BY FAR NOT LEAST...WOULD BE THE VORT ASSOCIATED WITH FULL LAT TROUGH MON NIGHT/TUE MORN. MONITORING THE CONVECTIVE DEVELOPMENT IN AR CRUCIAL FOR POPS FIRST 12 HRS. WAVY SURFACE BOUNDARY ACROSS THE TN AND OHIO VLYS WILL MOVE N AS CONTINUED SW FLOW DOMINATES. A WEAK TROUGH APPARENT ALONG MOISTURE CONTRAST IN SW AL SLOWLY DISSIPATES AS MOISTURE INCREASES AREAWIDE. STRONG COLD FRONT PUSHES INTO MID MS VLY TONIGHT WILL SEVERAL WAVES INDUCED ALONG THE FRONT. AVN FASTER THAN ETA WITH MOVEMENT ACROSS THE AREA AND WILL TAKE A COMPROMISE...FRONT TO A CHA-BHM-MEI LINE BY 09Z TUE. MODEL GUIDANCE TEMPS CLOSE FIRST PERIOD AND ACCEPTED. WENT CLOSER TO FWC MIN FOR PERIOD 3. TOOK A MIX OF FWC/MAV FOR HIS. MUCH COOLER TEMPS ANTICIPATED TUE AND INTO THE EXTENDED. NO MENTION OF SVR ATTM TONIGHT THRU MON NIGHT. THE UNCERTAINTY IS WITH TIMING AND INTITIATION OF CONVECTION. BEST POPS NW AL TONIGHT. CHC POPS IN STORE MOST AREAS MON ANzD LIKELY OR BETTER N AL MON NIGHT. PRELIM NUMBERS... HSV TE 067/080 063/070 049 75558 BHM EE 069/082 066/073 049 75258 MGM EC 069/087 069/076 051 75235= .BHM...NONE.
In the hours before
Special weather statement, May 20, 1:35 PM CDT, 5 hours 32 minutes before
ALZ001>038-040>050-210000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 135 PM CDT SUN MAY 20 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER NORTH AND CENTRAL ALABAMA WILL REMAIN MARGINALLY UNSTABLE THROUGH THIS AFTERNOON. HOWEVER...DRY AIR ALOFT AND A LACK OF STRONG TRIGGERING MECHANISMS SHOULD PRECLUDE WIDESPREAD THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING. ANY STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...ALTHOUGH LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. A STRONG THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS WILL MOVE EASTWARD INTO TENNESSEE AND NORTHERN MISSISSIPPI LATER THIS AFTERNOON...AND THE REMNANTS OF THIS SYSTEM SHOULD ENTER NORTHWEST ALABAMA BY MID TO LATE EVENING. CONDITIONS WILL BE FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL ALABAMA LATE THIS EVENING AND OVERNIGHT. GIVEN THE DEGREE OF INSTABILITY...AND INCREASING WINDS ALOFT...A FEW STORMS MAY BECOME SEVERE TONIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS. THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE NORTH OF A LINE FROM HAMILTON TO HUNTSVILLE...AND MAINLY IN THE 8 PM TO 2 AM TIME FRAME. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.
Special weather statement, May 20, 5:27 PM CDT, 1 hour 40 minutes before
ALZ001>038-040>050-210100- HAZARDOUS WEATHER OUTLOOK - UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 527 PM CDT SUN MAY 20 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG THUNDERSTORM COMPLEX OVER NORTHEASTERN MISSISSIPPI WILL MOVE EASTWARD INTO CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR ADDITIONAL THUNDERSTORMS TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL ALABAMA LATE THIS EVENING AND OVERNIGHT. GIVEN THE DEGREE OF INSTABILITY...AND INCREASING WINDS ALOFT...A FEW STORMS MAY BECOME SEVERE THIS EVENING AND OVERNIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS. THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE NORTH OF A LINE FROM VERNON...TO CULLMAN...TO SCOTTSBORO...AND MAINLY IN THE 6 PM TO MIDNIGHT TIME FRAME. EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION LATER TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 20, 8:25 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 35 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 21, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| May 21, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 20 min |
| May 21, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| May 21, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| May 21, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| May 21, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 10 min |
| May 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 52 min |
| May 21, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.